Treatment and Depression
Jul 6, 2004
I was recently diagnosed with acute HIV while hospitalized for meningitis and a whole host of other symptoms. I am in my first month of treatment (Sustiva, Viread and Epivir) and have survived what I hope have been the worst of the side effects (sleep disorders, rash, cramping, stomach pain, pain in palms and soles). I am however concerned that my mental state is deteriorating. I have informed my HIV Docs about my history of depression (incl. bouts of mania) however I find it extremely difficult (always have) to talk with anyone about this and have a tendency to be completely positive and appropriate in the company of others. I understand that the reality of the diagnosis itself can bring about depression but have found that I am falling into old patterns (bullemia, racing thoughts) which themselves do not inspire discussion with loved ones.
I believe that I am honestly handling the news of my diagnosis and have the love and support of my partner. The HIV docs I have been seeing have been great, even going so far as to call me at home a few times a week to check in on me. I guess that I want to believe that this recurrence of my psychiatric symptoms has to be a side effect of the treatment and would like to know if there is any general concensus on the duration of these effects? I dislike taking anti-depressants and talk therapy seems too self-indulgent. I understand that side effects are different for everyone but am I at least justified in being hopeful that like my rash, this too will pass.
Response from Dr. Horwath
If you have a history of depression, you may be at greater risk of a new episode. Reactions to Sustiva are sometimes transient (several weeks or months) and you might want to wait to see if they subside. You will need to decide if you symptoms are consistent with past episodes and whether you think they are severe enought to require treatment.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.